Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Aberdeen, SD

June 22, 2016Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2016, 4:35 AM CDT for Buffalo County, South Dakota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 4:35 AM CDT (09:35 UTC)
Expired
Jun 22, 2016, 4:55 AM CDT
In force
20 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS53 KABR 220935
SVRABR
SDC017-221030-
/O.NEW.KABR.SV.W.0061.160622T0935Z-160622T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 530 AM CDT

* AT 435 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEES CORNER...
  OR NEAR FORT THOMPSON...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBY...ETBAUER HILL AND CROW CREEK HOUSING AROUND 450 AM CDT. 
  GANN VALLEY AROUND 505 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4400 9935 4406 9946 4417 9941 4410 9893
      4394 9893 4393 9918
TIME...MOT...LOC 0935Z 286DEG 30KT 4407 9933 

HAIL...1.25IN
WIND...60MPH
 
$$

SRF
2 follow-up statements
802 
WWUS53 KABR 220945
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
445 AM CDT WED JUN 22 2016

SDC017-221030-
/O.CON.KABR.SV.W.0061.000000T0000Z-160622T1030Z/
BUFFALO SD-
445 AM CDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN BUFFALO COUNTY...

AT 445 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ETBAUER HILL...
OR 10 MILES EAST OF FORT THOMPSON...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SHELBY AROUND 450 AM CDT. 
  GANN VALLEY AROUND 505 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4400 9935 4404 9935 4415 9929 4410 9893
      4394 9893 4393 9918
TIME...MOT...LOC 0945Z 286DEG 30KT 4405 9922 

HAIL...1.00IN
WIND...60MPH
 
$$

SRF
699 
WWUS53 KABR 220955
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 AM CDT WED JUN 22 2016

SDC017-221004-
/O.CAN.KABR.SV.W.0061.000000T0000Z-160622T1030Z/
BUFFALO SD-
455 AM CDT WED JUN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUFFALO COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS EXITING THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 4400 9935 4404 9935 4415 9929 4410 9893
      4394 9893 4393 9918
TIME...MOT...LOC 0952Z 286DEG 30KT 4403 9911 

$$

SRF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:08 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 22, 4:08 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
408 AM CDT WED JUN 22 2016

.SHORT TERM...(Today through Friday Afternoon)
Issued at 407 AM CDT WED JUN 22 2016

Continue to deal with convection early this morning in south central
SD and northeast SD. Severe potential across the north has waned and
will allow SVR watch 282 to expire at 09Z. Severe storms are ongoing
south and east of Pierre with large hail being the main threat.
Surface low and cold front will continue to push east across the
region through the morning hours with showers and thunderstorms
gradually coming to an end.

For later today, northwest winds will increase behind the passing
frontal boundary. May see showers and thunderstorms linger over the
far northeast CWA into late morning out ahead of the front. Not
much in the way of cool air behind this front, so still looking for
highs in the 80s today.

Surface high builds south over the Dakotas tonight with cool
temperatures settling in. Lows are forecast to drop into the low to
mid 50s for most locations with dry conditions under the high.

Looking at Friday, hot air moves in as 850mb temps surge into the
mid to upper 20s Celsius along and west of the James River valley.
Bumped up highs a few degrees and leaned towards the warmest side of
guidance, as we will see good southerly mixing winds helping to warm
things up. Pushed highs into the upper 90s to around 100 degrees
over central SD, with readings into the low to mid 90s into the
James River area.

.LONG TERM...(Friday Evening through Tuesday)
Issued at 407 AM CDT WED JUN 22 2016

Much of the focus for the long term forecast is tied to the the
first 24-36 hours, as the next upper trough nears the Northern
Plains. The system looks to have slowed slightly as it moves into
eastern Montana Friday Night, while the cold front looks to slide
east across Central-Eastern SD. Still thinking that the
precip/thunder will be limited due to the strong cap in place
(700mb temps to 15C) and the front running well out ahead of the
main shortwave. Since there are some indications that it will be
a little slower to arrive, it may still be over far eastern SD
and our West Central MN counties during the day on Saturday. That
could lead to some thunderstorm development and will trend PoPs
more into the Saturday period for our eastern half to third of the
CWA. Once the front departs, the upper trough will begin to close
off over southern Manitoba and slowly move eastward through
Monday. That will likely leave the area dry (although there could
be a passing shower with a wave that brushes the area on Monday).
Still expect a breezy period behind the front, but with the delay
it now looks more likely to later Saturday afternoon into Sunday
as the high pressure ridge moves in. Models continue to show dry
air surging in Saturday afternoon over Central SD (dewpoints
falling into the 30s or maybe slightly lower) and with the gusts
of 30-35 mph do expect there to be some fire weather concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1211 AM CDT WED JUN 22 2016

Expecting the current VFR forecast to hold overnight and on into
Wednesday across most of the TAF sites. Scattered showers and
thunderstorms are moving from west to east and could potentially
present some issues with briefly lowered cigs/visbies in any of the
heavier downpours. Held onto VCTS mention during the early morning
hours for across KABR and KATY.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...SRF
AVIATION...Dorn
Hazardous weather outlook, Jun 21, 4:39 AM CDT, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
439 AM CDT TUE JUN 21 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
439 AM CDT TUE JUN 21 2016 /339 AM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST THIS EVENING AND THROUGH
THE OVERNIGHT HOURS. SOME OF THESE STORMS HAVE THE POTENTIAL TO
BECOME SEVERE ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...WITH LARGE
HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Jun 22, 1:13 AM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CDT WED JUN 22 2016

SDZ035-036-048-220715-
LYMAN SD-HYDE SD-HUGHES SD-
113 AM CDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANLEY...EAST CENTRAL
HUGHES...NORTHWESTERN BUFFALO...NORTH CENTRAL LYMAN...SOUTHERN HYDE
AND SOUTHWESTERN HAND COUNTIES UNTIL 215 AM CDT...

AT 112 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CANNING...OR 15 MILES EAST OF PIERRE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEPHAN...ROUSSEAU...CANNING...DEGREY REC AREA AND LAKE SHARPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4423 9990 4424 9989 4427 9992 4427 9998
      4431 10011 4444 10010 4444 9930 4420 9930
      4419 9953
TIME...MOT...LOC 0612Z 273DEG 29KT 4435 10000

DORN
Special weather statement, Jun 22, 2:50 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
250 AM CDT WED JUN 22 2016

SDZ037-051-220830-
BUFFALO SD-HAND SD-
250 AM CDT WED JUN 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO AND SOUTHERN
HAND COUNTIES UNTIL 330 AM CDT...

AT 250 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MILLER DALE COLONY...OR 18 MILES NORTHEAST OF FORT
THOMPSON...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GANN VALLEY...SUNSHINE BIBLE ACADEMY...ROSEHILL DAM AND PLEASANT VALLEY
COUNTRY CHURCH.

LAT...LON 4421 9929 4438 9929 4434 9870 4420 9870
      4419 9893 4398 9893
TIME...MOT...LOC 0750Z 291DEG 37KT 4427 9921

DORN
Local storm report, Jun 22, 3:03 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     TSTM WND GST     7 N FREDERICK           45.94N 98.53W
06/22/2016  M62 MPH          BROWN              SD   MESONET

            FREDERICK RWIS. 7 MILES NORTH OF FREDERICK.

&&

SRF
Local storm report, Jun 22, 3:15 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     7 N FREDERICK           45.94N 98.53W
06/22/2016  M65 MPH          BROWN              SD   MESONET

            FREDERICK RWIS.

&&

SRF
Local storm report, Jun 22, 3:21 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     TSTM WND GST     COLUMBIA                45.61N 98.31W
06/22/2016  E50 MPH          BROWN              SD   EMERGENCY MNGR

            ESTIMATED 50 MPH WINDS WITH A FEW SMALL
            BRANCHES DOWN.

&&

SRF
Local storm report, Jun 22, 3:40 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND GST     HOUGHTON                45.76N  98.21W
06/22/2016  E60 MPH          BROWN              SD   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS

&&

EVENT NUMBER ABR1600261

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:21 PM CDTSpecial Weather StatementABRStanley24 min
Jun 21, 9:53 PM CDTSpecial Weather StatementABRHughes52 min
Jun 21, 9:57 PM CDTSevere Thunderstorm WarningABRJones48 min
Jun 21, 10:24 PM CDTSevere Thunderstorm WarningABRCampbell, Corson34 min
Jun 21, 11:41 PM CDTSevere Thunderstorm WarningABRStanley34 min
Jun 22, 12:08 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully52 min
Jun 22, 12:17 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully30 min
Jun 22, 1:13 AM CDTSpecial Weather StatementABRHughes62 min
Jun 22, 2:12 AM CDTSevere Thunderstorm WarningABRBuffalo30 min
Jun 22, 2:28 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully62 min
Jun 22, 2:36 AM CDTSevere Thunderstorm WarningABRBrown, McPherson39 min
Jun 22, 2:50 AM CDTSpecial Weather StatementABRBuffalo40 min
Jun 22, 3:13 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall33 min
Jun 22, 3:18 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley57 min
Jun 22, 4:14 AM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.